Results 1 to 4 of 4

Thread: Need Answers With Explanation - FAST!

  1. #1
    Join Date
    Aug 2007
    Posts
    539
    Rep Power
    43

    Default Need Answers With Explanation - FAST!

    Please answer the following from ANS Pharmacology.

    Need Answers Fast... with a little explanation too... :-)

    Thanks

    http://www.medicalgeek.com/image.php?type=sigpic&userid=6672&dateline=1196547  885

  2. #2
    Join Date
    Dec 2006
    Location
    Mauritius (SSRMC)
    Age
    33
    Posts
    2,160
    Rep Power
    154

    Default

    Wow, these are tough questions. I've tried to look up for the answers but i can't claim that they are good. So, don't hesitate to correct me. These are looking like post graduate questions.

    1. Answer d. (Terbutaline and phenylephrine)

    Terbutaline is a selective B2 agonist which causes vasodilation and bronchial dilation (hence fall in TPR, BP and Respiratory resistance). Increase in CO may be due to reflex tachycardia.

    Phenylephrine is a selective a1 agonist and a good pressor agent with negligeable B2 agonist action.

    2.Answer a (Drug X is hexamethonium)

    Hexamethonium is a ganglion blocker. When Ach is given there is initially fall in HR due to direct action and later rise in HR due to ganglion stimulation (indirect action). This indirect action is blocked after administration of Hexamethonium. To confirm this, check the effect just after administration of drug( increase HR and fall in BP)

    If physostigmine given, then no change as ACh and physostigmine are both cholinergic drugs.

    3. Answer is e (sympathetic denervation)

    Sympathetic stimulation leads to dilation of pupil. Tyramine is an indirect acting sympathomimetic drug (it requires the nerve to be intact for its action by releasing epinephrine from the neurons themselves). Action of tyramine is not prominent.

    Epinephrine(direct acting sympathomimetic) is producing massive dilation confirming that nerve gone dead...

    4. time 1: methoxamine (HR unchanged, BV contracts) alpha1 stimulant (pressor agent)
    time2: phenoxybenzamine (HR unchanged, BV dilate) alpha blocker
    time3: epinephrine(HR increase, BV contracts) both a and B stimulant
    time4:Pindolol (HR decrease, BV contract) Beta blocker with some intrinsic sympathomimetic activity
    time5: bethanechol (HR decrease, BV dilate) Cholinomimetic (like Ach)

    5.The is the toughest question and seriously i don't know the answer.

    By the way, i'm still in 2nd Year, don't laugh at me if i'm wrong.
    Last edited by Amal; 09-06-2008 at 05:58 PM.

  3. #3
    Join Date
    Jul 2008
    Location
    Chennai
    Age
    31
    Posts
    141
    Rep Power
    13

    Post

    Agree with all of the above answers

    1.Terbutaline and phenylephrine are respectively,B2 agonist and alpha1 agonist.And phenylephrine has negligible beta stimulant action.

    2.Hexamethonium should be correct.But if the infused drug was physostigmine,synergistic action might occur;since both the drugs are cholinergic.

    3 & 4.Fully agree.

    5.Drug P:ACh
    Intro:Can act on Muscarinic receptors causing bradycardia or on ganglia(nicotinic receptors) causing tachycardia
    • Tachycardia in control(ganglionic action,may be it's high dose ACh)
    • Hexamethonium(ganglion blocker) blocks this action.Slight muscarinic effect predominates-bradycardia
    • Atropine blocks muscarinic receptors completely.Only ganglionic action--> tachycardia
    • Phenoxybenzamine-alpha blocker.No effect.Tachycardia persists.

    Drug Q:Norepinephrine
    Intro:Acts on beta1 receptors in the heart causing tachycardia.Also on alpha2 receptors in the blood vessels causing rise in BP and Reflex Bradycardia inspite of beta1 action.
    • Bradycardia in control.Coz alpha2 agonistic action causes rise in BPReflex bradycardia
    • Atropine blocks vagal reflex.So no reflex bradycardia.Beta1 action on the heart causes tachycardia.
    • Hexamethonium also probably blocks vagal reflex.Not sure.
    • Phenoxybenzamine blocks Alpha2 action.Only beta effect is seen.So tachycardia.

    Drug R:This is either hydralazine/Isoprenaline.
    • Hydralazine,a smooth muscle relaxant,causes fall in BP.Reflex beta stimulation leads to tachycardia in control.Since none of the 3 drugs interfere with Beta receptors,tachycardia persists.
    • Isoprenaline-beta1 action on the heart causes tachycardia.Again none of the drugs interfere.So TC in all 4 panels.

    Drug S:Edrophonium
    Intro:AChesterase inhibitor.Acts predominantly on ganglionic nicotinic receptors.Muscarinic effects less pronounced.
    • Control:ganglionic action produces TC
    • Hexameth:Ganglionic action blocked.Muscarinic effect now produces bradycardia.
    • Atropine:Muscarinic effect blocked.Action bordering b/w TC and BC(donno why)
    • Phenoxy:No effect.Ganglionic action unabated.TC occurs.

    Am not very sure of this answer.Pl check if it can be otherwise.
    O you who believe! Seek help in patience and As-Salāt (the prayer). Truly! Allāh is with As-Sābirin (the patient ones). (Al-Baqarah 2:153)

  4. #4
    Join Date
    Dec 2006
    Location
    Mauritius (SSRMC)
    Age
    33
    Posts
    2,160
    Rep Power
    154

    Thumbs up Keep it up Fathima !!

    • Agree with your answers. I looked up in the book and i think that Drug R is isoprenaline as it will directly cause tachycardia. While Hydralazine will cause reflex tachycardia (this would have been blocked by ganglion blocker hexamethonium).


    • Regarding the physostigmine in Question 2, i agree there will be a synergistic action but the effect is already maximal with Ach. So i said there won't be any effect any more. Also, the question asked about the Effect not action.


    It would be nice if anybody in final or an intern or doctor could confirm this for us.

    Thanks a lot for the pm Fathima. Cheerz !!
    Last edited by Amal; 09-06-2008 at 06:16 PM.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Usmle world Genuine Step 1 1400 Questions with Answers and Explanation By Dr.Azmy
    By azmy2000 in forum USMLE-MRCP Stuffs,Notes & Papers-Mcqs
    Replies: 4
    Last Post: 01-19-2012, 02:20 AM
  2. Replies: 0
    Last Post: 09-21-2009, 05:19 PM
  3. What is the most likely explanation for this phenomenon?
    By trimurtulu in forum Clinical Cases
    Replies: 0
    Last Post: 01-21-2009, 07:35 AM
  4. Replies: 0
    Last Post: 01-20-2009, 07:33 AM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •